Alert archive / North Dakota / River Flood Watches in 2012

River Flood Watch 2, NWS Bismarck, ND

March 15, 2012McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this river flood watch at Mar 15, 2012, 4:17 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2012, 4:17 PM CDT (21:17 UTC)
Expired
Mar 16, 2012, 12:54 PM CDT
In force
21 hr
Issued by
NWS Bismarck, ND
Flood severity
None

Counties McKenzie County, ND, Williams County, ND

The river

Written for the forecast point Missouri River near Williston (WLTN8). The gauge peaked at 21.03 ft at Mar 15, 2012, 5:00 PM CDT.

actionminormoderate202503/1503/1603/17
Action stage
20 ft
Minor stage
22 ft
Moderate stage
24 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06330000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WGUS63 KBIS 152117
FFABIS
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BISMARCK ND
417 PM CDT THU MAR 15 2012

...THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FLOOD WATCH 
FOR THE FOLLOWING RIVERS IN NORTH DAKOTA...

  MISSOURI RIVER NEAR WILLISTON AFFECTING WILLIAMS AND MCKENZIE 
  COUNTIES 
FOR THE MISSOURI RIVER BASIN INCLUDING WILLISTON NO FLOODING IS 
OBSERVED OR FORECAST.

.THE MISSOURI RIVER NEAR WILLISTON CONTINUES TO CLIMB...MOST LIKELY DUE 
TO ICE COVER THAN A SIGNIFICANT INCREASE IN FLOW. ACCORDINGLY...THESE KINDS 
OF RISES IN A RIVER ARE EXCEEDINGLY DIFFICULT TO FORECAST AND WHILE ALL 
INDICATIONS ARE THAT THE RIVER WILL REMAIN SLIGHTLY BELOW FLOOD STAGE...
EXCEEDING THE DEFINED FLOOD STAGE OF 22 FEET CAN NOT BE RULED OUT. THE ICE IS 
WEAKENING WITH EACH PASSING DAY AND IS NOT EXPECTED TO REMAIN IN PLACE AT THE 
GAGE THROUGH THE WEEKEND. ONCE THE ICE IS OFF THE RIVER SEVERAL MILES EAST 
OF THE LEWIS AND CLARK BRIDGE...RIVER LEVELS WILL BEGIN A NOTICEABLE DECREASE.


NDZ009-017-170317-
/O.NEW.KBIS.FL.A.0002.120315T2117Z-000000T0000Z/
/WLTN8.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/
417 PM CDT THU MAR 15 2012

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   FRI    SAT    SUN    MON    TUE

MISSOURI RIVER BASIN
 WILLISTON    22 20.9 THU 3 PM   20.8   20.2   19.6   19.1   18.8

$$
AJS
2 follow-up statements
825 
WGUS63 KBIS 161643
FFABIS
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BISMARCK ND
1143 AM CDT FRI MAR 16 2012

...THE FLOOD WATCH CONTINUES FOR THE FOLLOWING RIVERS IN NORTH 
DAKOTA...
  MISSOURI RIVER NEAR WILLISTON AFFECTING WILLIAMS AND MCKENZIE 
  COUNTIES 
FOR THE MISSOURI RIVER NEAR WILLISTON.

.THE MISSOURI RIVER NEAR WILLISTON HAS STEADILY FALLEN LATE THURSDAY 
NIGHT INTO FRIDAY MORNING. AS OF 1130 AM CDT...THE STAGE WAS 
19.51 FEET...FLOOD STAGE IS 22.0 FEET. THE MISSOURI RIVER WILL 
CONTINUE TO BE MONITORED THROUGH THE DAY. SHOULD THE DOWNWARD TREND 
IN THE RIVER LEVEL CONTINUE...THE FLOOD WATCH MAY NO LONGER BE NEEDED 
AS RIVER ICE WOULD HAVE PUSHED FAR ENOUGH DOWNSTREAM TO NO LONGER 
AFFECT THE STRETCH OF THE MISSOURI RIVER NEAR WILLISTON. 


NDZ009-017-171643-
/O.CON.KBIS.FL.A.0002.000000T0000Z-000000T0000Z/
/WLTN8.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1143 AM CDT FRI MAR 16 2012

THE FLOOD WATCH CONTINUES FOR
  THE MISSOURI RIVER NEAR WILLISTON
* UNTIL FURTHER NOTICE.
* AT 11:30 AM FRIDAY THE STAGE WAS 19.5 FEET.
* NONFLOOD FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 22.0 FEET.

&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   SAT    SUN    MON    TUE    WED

MISSOURI RIVER BASIN
 WILLISTON    22 19.5 FRI 11 AM  17.8   17.0   16.7   16.4   16.0

$$

AYD
309 
WGUS63 KBIS 161754
FFABIS
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BISMARCK ND
1254 PM CDT FRI MAR 16 2012

...THE FLOOD WATCH IS CANCELLED FOR THE FOLLOWING RIVERS IN NORTH 
DAKOTA...
 
  MISSOURI RIVER NEAR WILLISTON AFFECTING WILLIAMS AND MCKENZIE 
  COUNTIES
FOR THE MISSOURI RIVER BASIN INCLUDING WILLISTON NO FLOODING IS 
OBSERVED OR FORECAST.

.THE FLOOD WATCH FOR THE MISSOURI RIVER NEAR WILLISTON HAS BEEN 
CANCELLED. OBSERVATIONS INDICATE THAT THE ICE WHICH WAS RESPONSIBLE 
FOR THE ELEVATED WATER LEVELS IN THE WILLISTON AREA IS NO LONGER
PRESENT. AS OF 1130 AM CDT...THE STAGE OF THE MISSOURI RIVER 
NEAR WILLISTON WAS 19.51 FEET AND IS EXPECTED TO CONTINUE TO 
FALL.


NDZ009-017-161824-
/O.CAN.KBIS.FL.A.0002.000000T0000Z-000000T0000Z/
/WLTN8.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1254 PM CDT FRI MAR 16 2012

THE FLOOD WATCH IS CANCELLED FOR
  THE MISSOURI RIVER NEAR WILLISTON
* AT 11:30 AM FRIDAY THE STAGE WAS 19.5 FEET.
* FORECAST...THE RIVER IS FORECAST CONTINUE TO FALL.


&&


             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   SAT    SUN    MON    TUE    WED

MISSOURI RIVER BASIN
 WILLISTON    22 19.5 FRI 11 AM  17.8   17.0   16.7   16.4   16.0

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood watch went out at Mar 15, 3:54 PM CDT, 23 minutes earlier.

Area forecast discussion, Mar 15, 3:54 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT THU MAR 15 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...

THE MAIN WEATHER HAZARD FOR THE PERIOD WILL BE THE VERY HIGH FIRE
DANGER ACROSS WESTERN AND CENTRAL NORTH DAKOTA FRIDAY. ANCILLARY TO
THAT IS THE RECORD HEAT EXPECTED THROUGH THE WEEKEND. CONTINUED TO
FOLLOW A BLEND OF GUIDANCE AS MODELS HAVE BEEN FAIRLY CONSISTENT
WITH THE SYNOPTIC PATTERN THROUGH THE PERIOD.

RETURN FLOW WILL INCREASE OVERNIGHT AS LOW PRESSURE DEEPENS ACROSS
THE CANADIAN ROCKIES. THE INCREASING LOW-LEVEL JET SHOULD MAINTAIN A
MIXED TURBULENT BOUNDARY LAYER FLOW ACROSS NORTH DAKOTA...WITH LOWS
ONLY EXPECTED TO RANGE FROM THE UPPER 30S TO LOWER 40S.

GRADIENT FLOW ACROSS NORTH DAKOTA WILL INCREASE FRIDAY AS LOW
PRESSURE MOVES INTO SASKATCHEWAN. WAA IN THE BOUNDARY LAYER SHOULD
ALLOW FOR RECORD TEMPERATURES FRIDAY WITH HIGHS FROM THE MID 70S
NORTH TO AROUND 80 SOUTH. THE UNSEASONABLY WARM SURFACE TEMPERATURES
SHOULD DESTABILIZE THE BOUNDARY LAYER ENOUGH TO MIX DOWN THE HIGHER
WINDS ALOFT (APPROXIMATELY 30 KNOTS AT 850MB) AND DRIER AIR ALOFT.
THE COMBINATION OF HIGH WINDS AND LOW RELATIVELY HUMIDITIES WILL
GENERATE A VERY HIGH FIRE DANGER ACROSS WESTERN AND CENTRAL NORTH
DAKOTA FRIDAY AFTERNOON. AS A RESULT...UPGRADED THE FIRE WEATHER
WATCH TO A RED FLAG WARNING FOR THE ENTIRE CWA.

THE SURFACE LOW WILL THEN MOVE INTO MANITOBA AND DRY A WEAK SURFACE
TROUGH INTO CENTRAL NORTH DAKOTA FRIDAY NIGHT. THE BOUNDARY WILL
WEAKEN THE WIND FIELDS ACROSS THE REGION. MODELS ARE HINTING AT A
90-KNOT JET STREAK PUSHING ACROSS NORTHWESTERN NORTH DAKOTA FRIDAY
NIGHT. EVEN THOUGH THE LOW-LEVELS ARE PROGGED TO BE DRY...ENOUGH
UPPER LEVEL DYNAMICS SHOULD EXIST TO GENERATE ISOLATED ELEVATED
SPRINKLES NORTHWEST.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY...

THE LONG TERM BEGINS WITH A LONGWAVE TROUGH OVER THE WEST
COAST/ROCKIES WITH A LARGE SYNOPTIC SCALE SURFACE LOW IN THE LEE
OF THE ROCKIES DEVELOPING SATURDAY NIGHT. EAST/SOUTHEAST WINDS
WILL DEVELOP OVER NORTH DAKOTA AT 15 TO 20 MPH BY SATURDAY
AFTERNOON...WITH AN EAST-WEST FRONTAL BOUNDARY DEVELOPING ACROSS
NORTHERN NORTH DAKOTA. TEMPERATURES SHOULD REACH INTO THE LOWER
70S ACROSS SOUTHERN NORTH DAKOTA...WITH 60S NORTH. DRY AIR
INTRUDING INTO WESTERN NORTH DAKOTA WILL BRING AFTERNOON RELATIVE
HUMIDITIES TO 20-25 PERCENT IN THE SOUTHWEST. THERE MAY BE FIRE
WEATHER CONCERNS SATURDAY IN THE SOUTHWEST...BUT NOT CONFIDENT ON
HOW FAR WEST SOME MORE HUMID AIR WILL INTRUDE WITH THE
SOUTHEASTERLY WINDS.

SUNDAY THE LARGE SYNOPTIC SCALE SURFACE LOW IS WELL ESTABLISHED
OVER MONTANA/WYOMING...AND THE MODELS ARE INDICATING
SOUTH/SOUTHWEST WINDS BRINGING DRY AIR INTO THE STATE. LOOKING AT
HIGHS IN THE 70S ACROSS MOST OF THE AREA WITH 60S OVER THE TURTLE
MOUNTAIN REGION. DEWPOINTS ONLY INTO THE UPPER 20S/LOWER 30S IN
THE WEST WITH HIGHER DEWPOINTS IN THE 40S/50S CENTRAL NORTH
DAKOTA. MINIMUM RELATIVE HUMIDITIES MAY RANGE FROM THE TEENS IN
THE SOUTHWEST TO 50 PERCENT FROM THE TURTLE MOUNTAINS TO THE JAMES
RIVER BASIN.

PRECIPITATION CHANCES COME INTO PLAY MONDAY THROUGH TUESDAY AS
THE UPPER TROUGH MOVES ACROSS THE ROCKIES AND BRINGS UPPER LEVEL
SHORTWAVE ENERGY NORTHWARD INTO THE NORTHERN PLAINS. MEANWHILE THE
SURFACE LOW DEEPENS AND BEGINS MOVING NORTHWARD INTO CANADA
MONDAY. INCREASING MOISTURE AT LOW AND MID LEVELS WILL BRING A
CHANCE OF SHOWERS TO THE REGION. ENOUGH ENERGY FOR THUNDERSTORMS
IN CENTRAL AND EASTERN NORTH DAKOTA MONDAY AND MONDAY NIGHT. AS
THE SURFACE LOW LIFTS NORTHWARD...COLDER AIR WILL MOVE INTO THE
STATE FROM THE WEST BEHIND THE LOW. THIS WILL BRING A CHANCE OF
RAIN OR SNOW SHOWERS IN THE WEST MONDAY NIGHT...AND INTO CENTRAL
NORTH DAKOTA TUESDAY MORNING. LOOKING AT HIGHS MONDAY FROM THE 50S
WEST AND 60S EAST...WITH LOWS MONDAY NIGHT FROM THE LOWER 30S WEST
TO 40S EAST. TUESDAY AFTERNOON SHOULD SEE SOME WARMING AGAIN WITH
HIGHS IN THE 50S.

WEDNESDAY AND THURSDAY STILL SEEING ABOVE AVERAGE TEMPERATURES WITH
HIGHS IN THE 50S TO AROUND 60 AND LOWS IN THE 30S TO LOWER 40S.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST
PERIOD WITH MAINLY SCATTERED TO BROKEN CIRRUS AND SCATTERED MID
CLOUDS AFT 00Z. SOUTHWEST FLOW IS EXPECTED TO BECOME SOUTH AND
FALL TO 6-10 KNOTS AFT 00Z...AND INCREASING TO 12-18 KNOTS LATE IN
THE TAF PERIOD AFT 15Z FRIDAY.

&&

.FIRE WEATHER...THE COMBINATION OF RECORD HIGH TEMPERATURES...GUSTY
SOUTH WINDS...AND MINIMUM RELATIVE HUMIDITIES IN THE TEENS WILL
GENERATE A VERY HIGH FIRE DANGER OVER WESTERN AND CENTRAL NORTH
DAKOTA FRIDAY. AS A RESULT...THE FIRE WEATHER WATCH IN EFFECT FOR
FRIDAY HAS BEEN UPGRADED TO A RED FLAG WARNING AND EXTENDED TO THE
NORTHERN MOST COUNTIES.

&&

.CLIMATE...AN UNSEASONABLY WARM AND DRY WEATHER PATTERN WILL DEVELOP
WILL CONTINUE THROUGH THE WEEKEND. THIS WILL GENERATE RECORD HEAT
ACROSS THE REGION THROUGH SUNDAY WITH RECORD HIGHS EXPECTED TO BE
SMASHED ON FRIDAY. THE FOLLOWING IS A TABLE OF SITE SPECIFIC
FORECAST MAXIMUM TEMPERATURES COMPARED TO THE RECORD HIGHS FOR EACH
SITE.

FRIDAY MARCH 16

SITE          FORECAST   RECORD  YEAR

WILLISTON        74        70    1981
DICKINSON        79        68    1999
MINOT            75        66    1910
BISMARCK         80        64    1981
JAMESTOWN        75        64    1981

SATURDAY MARCH 17

SITE          FORECAST   RECORD  YEAR

WILLISTON        63        70    1910
DICKINSON        70        66    1910
MINOT            65        69    1910
BISMARCK         71        67    1910
JAMESTOWN        70        69    1968

SUNDAY MARCH 18

SITE          FORECAST   RECORD  YEAR

WILLISTON        75        67    1910
DICKINSON        75        68    2007
MINOT            71        69    1910
BISMARCK         75        70    1910
JAMESTOWN        72        69    1921

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT /8 PM
MDT/ FRIDAY FOR NDZ001>005-009>013-017>023-025-031>037-040>048-
050-051.

&&

TM...SHORT TERM/FIRE WEATHER/CLIMATE
JV...LONG TERM/AVIATION
Hazardous weather outlook, Mar 15, 3:46 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
346 PM CDT THU MAR 15 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-162100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
346 PM CDT THU MAR 15 2012 /246 PM MDT THU MAR 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RED FLAG WARNING IS IN EFFECT FRIDAY. RECORD WARMTH...LOW
RELATIVE HUMIDITY...GUSTY SOUTHERLY WINDS AND DRY FUELS MAY
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON THROUGH
MONDAY EVENING ALONG AND EAST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:46 PM CDTRed Flag WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 30 more29 hr

Nearby

River Flood Watches in North Dakota, 2012Every river flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.